Health officials have revealed that a vaping-related lung illness has led to the death of four people and may be sickening as many as 450 people across 33 US states.
So far, 215 cases have been confirmed, but the Centers for Disease Control and Prevention (CDC) have dramatically expanded their investigation.
Scientists from Harvard University called the illnesses sweeping the nation a ‘worrisome cluster of pulmonary diseases related to vaping’, in a New England Journal of Medicine report published Friday.
Many but not all of the severe lung illnesses have involved THC, the psychoactive ingredient in cannabis, as well as nicotine.
Indiana health officials confirmed on Friday that one adult over 18 there has died of vaping-related ‘severe lung injury’, making that individual the third suspected death from vaping.
A fourth death was confirmed later on Friday by Minnesota health officials.
On Thursday, state officials who were on an informational FDA call told the Washington Post that they identified a vitamin E oil-derivative in cannabis e-liquids that had been used by people with vaping-related lung illnesses.
It is unclear what any of the people who have died were vaping.
‘We are recommending people consider not using e-cigarettes,’ CDC officials said during the Friday briefing call.
CDC officials said that many but not all of the reported and confirmed cases involved both THC – the psychoactive chemical in marijuana – and nicotine vaping.
Health officials in Oregon said the person who died there had been using a TCH vape pen.
During the Thursday call between state health officials and the Food and Drug Administration (FDA), investigators said they had found a chemical called vitamin E acetate in almost all of the samples of THC e-cigs they had tested.
This chemical may act like grease in the lungs, damaging the tiny sacs that fill with air.
Officials at the CDC are now working with health departments in 33 states to determine how e-cigarettes are triggering these illnesses.
In most, if not, all, of these cases, what begins as shortness of breath and chest pain progresses to coughing, vomiting, fatigue, diarrhea, fever and weightloss.
Patients with the most severe cases wind up in the hospital with severely damaged lungs that often appear to be infected with pneumonia.
Sometimes they have to be placed on ventilators, in medically-induced comas, or worse.
Last week, 18-year-old Adam Hergenreder of Gurnee, Illinois, was hospitalized after developing what seemed at first like the flu with nausea and vomiting.
At the hospital, a scan of his stomach revealed just the very bottom of his lungs. Even from that small fraction of an image, doctors could tell something was very off, the Chicago Tribune reported.
After doing a full x-ray of his lungs, doctors told Adam his chest looked like that of a man in his 70s.
He’d been vaping for about two years, starting with mint and mango nicotine e-liquids, but eventually graduating to THC ‘dab sticks’ he bought off the street.
Last week, the CDC warned Americans against these very bootleg products.
By the time of his lung x-ray Adam’s lung function was so poor by then that he had to be placed on oxygen. Doctors started him on a course of antibiotics and steroids.
He’s improving, but his lungs may not recover for weeks or even months, doctors warned.
The CDC advised that anyone who isn’t already a nicotine user to stop vaping – especially if they are young, pregnant or sick.